I am trying to get a feel for how quickly symptoms should spring up. Anyone with experience with methadone ever skip a dose? How long did it take before symptoms showed? How long before you were full blown sick? Thanks.
Results 1 to 4 of 4
It completely depends on the person, their unique metabolism, the dose they are on, and how long they have been taking methadone. It can vary between 4 hours and 60 hours after their last dose. For most (but definitely not all) people on a reasonably high dose MMT, withdrawal comes on after about 20-40 hours. It can take up to 3-8 days before the person is "full blown sick", meaning the withdrawal symptoms are at their worst. But even when not at their absolute worst yet methadone withdrawals can be terrible. If you normally are fine taking your methadone once every 24 hours, then I would say you likely wouldn't notice much withdrawals for around 35 hrs, but that is just a guess. There are some people who can skip whole days and not get noticeable withdrawal symptoms. The only way you can know for yourself when your withdrawals would start is by not taking any methadone until you start getting withdrawal symptoms.
- Join Date
- Aug 2009
- New York/Boston
While I've never w/d from methadone, I have seen others do it, and I from sub. Theyre kinda comparable (at least in timing/length) so I will tell you what I know about m-done withdrawals:
-the first day is not so bad. Its pretty deceptive because with most agonists you feel like HELL 24 hours after your last dose, and w/d usually peak around then, maybe 1.5 days. not with m-done. Which brings us to next point
-the worst day is usually day 3 or later. Depending on how much m-done is in your system, it could even be day 4, day 5, heck maybe even day 6. This is why it is a bitch, because it gets MUCH MUCH worse before it gets any better. Normally by day 3-4 youre thinking "oh shit i'm almost out of this hell!" Not with m-done...
-the withdrawals last quite a long time. its different for everyone, but dont expect to be golden on day 5. Expect to have to walk quite a bit further before you're out of hell
-expect to feel off for awhile. From what I"ve seen on BL, and at NA, people who get straight off of m-done do not feel normal by any stretch for quite some time.
I am sure there is much I have forgotten, but having listed all of this, and I would say methadone might be one opiate where it is actually a BETTER IDEA to taper off with another one first. Thats up to you, and I dont recommend tapering off with a full agonist, as that will just trigger the beast inside of you again. Perhaps switch to suboxone?
A fast taper would probably be a lot less painful than a methadone taper. Both last as long but sub w/d are not that bad. Then again I've been on since jan at 3mg a day so I guess we'll see how bad they are this time, but I'd STILL rather go through that than methadone.
I will chime in with my personal experience. I usually take 10-20 mg daily for chronic pain. I realize my reason for taking may be different from yours, but I don't think w/d discriminate. I stopped taking my methadone because I have a drug test later today (long story).
Anyway, I took 10 mg last Friday, 5 mg Saturday and 5 mg Sunday with no effects except I noticed my shoulder pain wasn't covered as well. Sunday was my last dose. Monday felt ok. Tuesday was a problem (so 50+ hours post dose roughly), as I started to get this horrible deep ache in my lower back and legs. My pain exists in my neck, shoulder and arm so I know the lower back crap has to be w/d. Wednesday was a nightmare and today was pretty rough. I actually have a 99.9 temp right now with chills. I don't want to scare you, but I feel I need to be completely honest about my own experience. I'm considering never taking methadone again, but that leaves the issue of how to deal with the pain from my injury? I find that when I am able to physically sit up, being on Bluelight helps because I can talk with people who understand and I learn so much. Also, I've been doing 2-3 epsom salt soaks in the tub daily, taking Aleve, and listening to music I really enjoy (especially music I used to listen to before I ever had to start taking opiates). I dunno, I guess it reminds me of a time before I lost my "innocence" to opiates. Whatever you decide, may you have overwhelming peace and solace in your decision and may it be as painless as possible.